- Poster presentation
- Open Access
Allopurinol is the most common cause of DRESS syndrome in Hungarian patients
Clinical and Translational Allergy volume 4, Article number: P17 (2014)
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a heterogenous group of severe adverse reactions to medications.
We have investigated the clinical and pathological features, and outcomes of DRESS presenting to our clinic from january 2002 to December 2012. Patients were selected as DRESS using the criteria of European Registry of Severe Cutaneous Adverse Reactions (RegiSCAR).
There were 77 total cases (24 male and 53 female; age range: 19-88 years; mean age 67 years). The most common culprit drug was allopurinol, followed by carbamazepine, lamotrigine, clindamycin and strontium ranelate. Indications for allopurinol therapy in all cases were asymptomatic hyperuricaemia. The time period from using the culprit agent to onset of the drug reaction ranged from 6 to 90 days. with a mean time of 28.4 days. The longest latency period (43.5 days) was for strontium ranelate. Four distinct patterns of cutaneous involvement were identified: a morbilliform, maculopapular exanthema (48 cases), an exfoliative erythroderma (21 cases), an urticated papular exanthem (4 cases) and an erythema multiforme-like reaction (4 cases). Pathologic changes observed were erythema multiforme, superficial spongiotic dermatitis with eosinophilia and lichenoid dermatitis. Impairment of liver and renal functions and blood dyscrasia were frequent complications. Most patients were treated with systemic corticosteroids. The mortality rate was 5.2%.
High eosinophil count, atypical lymphocytes were poor prognostic factors in our patients with DRESS. Early diagnosis and prompt intervention therapy are essential.
Rights and permissions
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
About this article
Cite this article
Kinyó, Á., Ónodi-Nagy, K., Varga, E. et al. Allopurinol is the most common cause of DRESS syndrome in Hungarian patients. Clin Transl Allergy 4 (Suppl 3), P17 (2014). https://doi.org/10.1186/2045-7022-4-S3-P17
- Erythema Multiforme
- Strontium Ranelate
- Cutaneous Adverse Reaction